Alert archive / Idaho / Red Flag Warnings in 2012
Red Flag Warning 28, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 15, 2012, 2:25 AM MDT for 16 counties in Idaho. It took effect at Aug 15, 2012, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2012, 2:25 AM MDT (08:25 UTC)
- In effect from
- Aug 15, 2012, 12:00 PM MDT
- Expired
- Aug 15, 2012, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 44 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 8.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3547 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
110 WWUS85 KPIH 150825 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 225 AM MDT WED AUG 15 2012 ...A RED FLAG WARNING HAS BEEN ISSUED FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 409...410...412...413...477 AND THE SOUTHERN HALF OF 476 FROM NOON TODAY TO 9 PM MDT THIS EVENING... IDZ409-410-412-413-477-152030- /O.UPG.KPIH.FW.A.0012.120815T1800Z-120816T0300Z/ /O.NEW.KPIH.FW.W.0028.120815T1800Z-120816T0300Z/ MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM- UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM- GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- CARIBOU RANGE/CARIBOU NF-SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 225 AM MDT WED AUG 15 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 409... 410...412...413 AND 477... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA: IN IDAHO...FIRE ZONE 409 MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM...FIRE ZONE 410 UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM...FIRE ZONE 412 GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF...FIRE ZONE 413 CARIBOU RANGE/CARIBOU NF...FIRE ZONE 477 SAWTOOTH RANGE/NORTHERN SAWTOOTH NF. * TIMING: NOON MDT WEDNESDAY UNTIL 9 PM MDT WEDNESDAY EVENING. * WIND: WEST 15 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH IN THE AFTERNOON. * HUMIDITY: 8 TO 16 PERCENT. * IMPACTS: STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY COULD LEAD TO CRITICAL FIRE WEATHER CONDITIONS AND THE POTENTIAL FOR RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ IDZ476-152030- /O.NEW.KPIH.FW.W.0028.120815T1800Z-120816T0300Z/ LEMHI AND LOST RIVER RANGE/CHALLIS NF- 225 AM MDT WED AUG 15 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SOUTHERN HALF OF FIRE ZONE 476... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. * AFFECTED AREA: IN IDAHO...SOUTHERN HALF OF FIRE ZONE 476 LEMHI AND LOST RIVER RANGE/CHALLIS NF. * TIMING: NOON MDT WEDNESDAY UNTIL 9 PM MDT WEDNESDAY EVENING. * WIND: WEST 15 MPH WITH GUSTS UP TO 30 MPH IN THE AFTERNOON. * HUMIDITY: 9 TO 17 PERCENT. * IMPACTS: STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY COULD LEAD TO CRITICAL FIRE WEATHER CONDITIONS AND THE POTENTIAL FOR RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/POCATELLO
2 follow-up statements
125 WWUS85 KPIH 152021 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 221 PM MDT WED AUG 15 2012 ...A RED FLAG WARNING REMAINS IN EFFECT FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 409...410...412...413... 477 AND THE SOUTHERN HALF OF 476 UNTIL 9 PM MDT THIS EVENING... IDZ409-410-412-413-476-477-160300- /O.CON.KPIH.FW.W.0028.000000T0000Z-120816T0300Z/ MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM- UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM- GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- CARIBOU RANGE/CARIBOU NF-LEMHI AND LOST RIVER RANGE/CHALLIS NF- SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 221 PM MDT WED AUG 15 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 409... 410... 412...413...476 AND 477... * AFFECTED AREA: IN IDAHO...FIRE ZONE 409 MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM...FIRE ZONE 410 UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM...FIRE ZONE 412 GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF...FIRE ZONE 413 CARIBOU RANGE/CARIBOU NF...SOUTHERN HALF OF FIRE ZONE 476 LEMHI AND LOST RIVER RANGE/CHALLIS NF...FIRE ZONE 477 SAWTOOTH RANGE/NORTHERN SAWTOOTH NF. * TIMING: UNTIL 9 PM MDT WEDNESDAY EVENING. * WIND: WEST 15 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH IN THE AFTERNOON AND EARLY EVENING. * HUMIDITY: 8 TO 16 PERCENT. * IMPACTS: STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY COULD LEAD TO CRITICAL FIRE WEATHER CONDITIONS AND THE POTENTIAL FOR RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/POCATELLO
647 WWUS85 KPIH 160303 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 903 PM MDT WED AUG 15 2012 IDZ409-410-412-413-476-477-160415- /O.EXP.KPIH.FW.W.0028.000000T0000Z-120816T0300Z/ MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM- UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM- GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF- CARIBOU RANGE/CARIBOU NF-LEMHI AND LOST RIVER RANGE/CHALLIS NF- SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- 903 PM MDT WED AUG 15 2012 ...RED FLAG WARNING HAS EXPIRED FOR FIRE ZONES 409...410... 412...413...476 AND 477... THE RED FLAG WARNING IS NO LONGER IN EFFECT. $$ HTTP://WEATHER.GOV/POCATELLO
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 15, 2:14 AM MDT, 11 minutes earlier.
Area forecast discussion, Aug 15, 2:14 AM MDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 214 AM MDT WED AUG 15 2012 .DISCUSSION...EASTERN IDAHO WILL SEE WEST OT NORTHWEST FLOW ALOFT TODAY AS A SYSTEM SLIDES SOUTHEAST FROM SOUTHERN CANADA INTO THE NORTHERN PLAINS. AT THE SAME TIME...HIGH PRESSURE BEGINS TO BUILD FROM THE SOUTH. THIS WILL SET THE STAGE FOR A BREEZY DAY WITH WESTERLY WINDS OF 15-25 MPH SUSTAINED ACROSS THE SOUTHERN HALF...AND NORTH TO NORTHWEST 10-20 MPH ACROSS NORTHERN AREAS. WINDS WILL BE MARGINAL IN SPEED AND DIRECTION FOR A LAKE WIND ADVISORY ON AMERICAN FALLS RESERVOIR...SO FOR NOW WE WILL NOT BE ISSUING ANYTHING. IT WILL BE A BIT COOLER ACROSS THE NORTH DUE TO COOLER AIR FILTERING IN WITH THE FRONT...BUT AS WARM IF NOT WARMER THAN TUESDAY FARTHER SOUTH AHEAD OF IT. THE CHANCE OF SHOWERS AND STORMS WILL BE LOW TODAY...WITH THE BEST LOCATIONS LOOKING ISOLATED ACTIVITY BEING IN UPPER SNAKE HIGHLANDS SOUTHWARD TO BEAR LAKE THROUGH THIS EVENING. FOR TONIGHT...COOLER AIR WILL CONTINUE TO SPILL INTO EASTERN IDAHO AS THE WINDS TURN EAST TO NORTHEAST AT THE SURFACE. WINDS UP NEAR MOUNTAINTOP WILL REMAIN WEST TO NORTHWEST AT 10-20 MPH AND LOCALLY HIGHER. ANY SHOWER/THUNDERSTORM DEVELOPMENT SHOULD END AFTER SUNSET. FOR THE REST OF THE WEEK AND INTO THE WEEKEND...HIGH PRESSURE WILL BUILD ACROSS EASTERN IDAHO. MOISTURE WILL BE LIMITED...WITH ANY POSSIBLE THREAT FOR STORMS BEING CONFINED TO ALONG THE UTAH BORDER AND AT 10 PERCENT OR LESS THROUGH MOST OF SATURDAY. WINDS AT NIGHT WILL BE DOWNVALLEY/TERRAIN DRIVEN WITH AFTERNOON WINDS PICKING UP IN THE 10-15 MPH RANGE IN SOME AREAS. IT WILL BE COOLER EACH DAY WITH HIGHS IN THE 80S/LOWER 90S IN THE VALLEYS AND 70S IN THE MOUNTAINS. BY SUNDAY...HIGH PRESSURE WILL ACTUALLY SHIFT FAR ENOUGH EAST TO ALLOW A SURGE OF MONSOON MOISTURE TO SLIDE ACROSS IDAHO FOR AN INCREASING CHANCE OF SHOWERS AND STORMS. FOR EARLY NEXT WEEK...THE GFS AND ECMWF ARE AT ODDS WITH EACH OTHER AND WITH THEMSELVES ON A RUN-TO-RUN BASIS. A SYSTEM WILL BE ALONG THE COAST DURING THIS TIME...AND THE MODELS ARE NOT HANDLING ON THE TIMING OF IT SWINGING INLAND AND ACROSS THE ROCKIES. EVEN WITH THESE DIFFERENCES SHOWING UP...THERE SHOULD BE A DAILY THREAT OF SHOWERS AND THUNDERSTORMS WHICH IS REFLECTED IN THE MORNING FORECAST. KEYES && .AVIATION...THE LATEST SATELLITE IMAGERY WAS SHOWING A DRY WEST TO NW FLOW ACROSS THE REGION. SMOKE FROM AREA FIRES CONTINUES TO IMPACT KSUN AND KIDA FROM TIME TO TIME. VISIBILITY WAS REDUCED TO LESS THAN A MILE AT KSUN TUESDAY. GUSTY WSW WINDS WILL SURFACE AT THE TAF SITES THIS AFTERNOON AS A LOW PRESSURE TROUGH SWEEPS SE THROUGH MONTANA AND THE DAKOTAS. HUSTON && .FIRE WEATHER...A LOW PRESSURE TROUGH WILL SWEEP SE ACROSS MONTANA AND THE DAKOTAS TODAY WITH AN ASSOCIATED INCREASE IN WESTERLY WINDS ACROSS THE REGION. GUSTY WINDS IN EXCESS OF 25 TO 30 MPH ALONG WITH LOW AFTERNOON HUMIDITY WILL PRODUCE HAZARDOUS FIRE WEATHER CONDITIONS ACROSS A GOOD PORTION OF THE FORECAST AREA TODAY. COOLER TEMPERATURES SHOULD HELP TO PRODUCE MARGINAL HUMIDITY VALUES IN THE MONTANA BORDER ZONES 411...475 AND THE NRN PORTION OF 476. THUS NO HIGHLIGHTS ARE ANTICIPATED FOR THOSE ZONES. BY THURSDAY AFTERNOON... THE RIDGE OVER THE SW STATES BEGINS TO EXPAND NORTHWARD. THE COMBINATION OF THE FLOW ABOUT THE RIDGE AND THE POSITION OF A LOW PRESSURE CIRCULATION OFF THE NRN CALIFORNIA COAST SHOULD HELP TO DRAW SUB-TROPICAL MOISTURE NORTHWARD INTO OREGON FRIDAY NIGHT AND SATURDAY. BY SATURDAY AFTERNOON...THE LOW OFF THE NRN CALIFORNIA COAST BEGINS TO EJECT NE INTO THE SEATTLE AREA WITH ACCOMPANYING THUNDERSTORM ACTIVITY EXPECTED ACROSS WASHINGTON/OREGON POTENTIALLY SPREADING EAST INTO IDAHO SUNDAY. THE MODELS HAVE BEEN TRENDING WEAKER WITH THIS NOTION OVER THE LAST FEW RUNS. A MODEST SUB-TROPICAL CIRCULATION IS EVIDENT AROUND THE HIGH ON THE GFS THROUGH MONDAY WHICH WOULD CERTAINLY SUPPORT AT LEAST ISOLATED CONVECTION WITHIN SRN IDAHO. A VERY INTERESTING DEVELOPMENT IN THIS MORNINGS GFS MODEL RUN WAS THE TRACK OF A SECONDARY LOW WHICH LIFTS INTO NRN CALIFORNIA TUESDAY AFTERNOON AND SRN IDAHO WEDNESDAY PRODUCING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE REGION. IN CONTRAST...THE ECMWF CONTINUED TO MAINTAIN THE RIDGE OVER THE REGION WITH DRY CONDITIONS. HUSTON && .AIR STAGNATION...SMOKE FROM FIRES IN IDAHO AND OTHER WESTERN STATES CONTINUES TO CREATE LOW VISIBILITY ISSUES AND POTENTIAL HEALTH ISSUES TO THOSE WITH SENSITIVITY TO SMOKE. ALTHOUGH MUCH OF OUR AREA IS EXPERIENCING SIMILAR ISSUES...THEY ARE THE WORST IN THE CENTRAL MOUNTAINS DUE TO THE PROXIMITY OF THE HALSTEAD...TRINITY RIDGE AND MUSTANG FIRES/COMPLEXES. WE WILL SEE WINDS INCREASING AGAIN TODAY WHICH MAY HELP CLEAR OUT THE AIR A BIT. HOWEVER...THE RISK ALSO EXISTS FOR WINDS TO INITIALLY SWEEP OUT THE SMOKE THEN BRING MORE SMOKE BACK IN LATER IN THE DAY AND TONIGHT. WITH THESE LARGE FIRES BURNING IN IDAHO AND SURROUNDING STATES...IT IS LIKELY THAT SMOKE-RELATED PROBLEMS WILL BE AROUND FOR QUITE A WHILE. KEYES && .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR ALL OR PORTIONS OF IDZ409-410-412-413-476-477. AIR QUALITY ALERT FOR IDC013-037 UNTIL 10AM DUE TO SMOKE FROM FIRES IN THE CENTRAL IDAHO MOUNTAINS. &&
Hazardous weather outlook, Aug 14, 3:30 AM MDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 330 AM MDT TUE AUG 14 2012 IDZ017>025-031-032-151030- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 330 AM MDT TUE AUG 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING CONTINUES FOR PORTIONS OF THE CENTRAL MOUNTAINS TODAY AS WIND GUSTS BEGIN TO INCREASE ACROSS THE REGION IN ADVANCE OF A DISTURBANCE DROPPING SOUTHEAST THROUGH WESTERN CANADA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FIRE WEATHER WATCH HAS BEEN POSTED FOR THE SNAKE RIVER PLAIN AND LITTLE WOOD RIVER REGION FOR WEDNESDAY AFTERNOON AS THE AFOREMENTIONED DISTURBANCE TRAVERSES THE REGION PRODUCING GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
Nearby
Red Flag Warnings in Idaho, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.